Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS New York, NY

June 16, 2002Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 16, 2002, 4:26 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2002, 4:26 PM EDT (20:26 UTC)
Expired
Jun 16, 2002, 5:00 PM EDT
In force
34 min
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 162026
SVROKX
CTC009-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
425 PM EDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 500 PM EDT.

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NAUGATUCK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  CHESHIRE AROUND 430 PM.
  MERIDEN AROUND 440 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE MIDDLEBURY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4154 7319 4141 7302 4146 7276 4159 7278

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:00 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 2:00 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT SUN JUN 16 2002

A LARGE LO PRES SYS CNTRD JUST N OF LK ONTARIO ATTM WL DRFT EWD OVR
THE NEXT FEW DYS. THIS LO WL SWING A TROF THRU THE FA THIS EVE.
THERE WL BE SOME SHWRS/TSTMS WITH AND AHD OF THIS FEATURE.

HAIL INFO...ALRDY HAVE RCVD SVRL REPORTS OF SMALL HAIL. VILS BTWN
35-45 PRODUCG HAIL SIZE BTWN 1/4 AND 1/2 INCH. APPEARS A VIL OF ARND
55 WOULD GIVE 3/4 INCH IN MY NECK OF THE WOODS.

THE LOW SWINGS ANOTHER TROF THRU TMRW AFTN/EVE BUT SHWRS WITH THIS
LKLY TO RMN WELL N OF FA. SFC LO FINALLY MOVS OFF MAINE CST DURG TUE
WITH ONE LAST AND VRY WK TROF SLIDG ACRS THE LCL RGN LT IN THE DAY.
ONCE AGN NO PCPN AS THIS AGAIN SHLD BE WELL N AND NE OF AREA.

TEMPS OVR NEXT FEW DAYS WL AVG SLGLY ABV SEASONAL LVLS. MOS VALUES
APPEAR ON TRACK SO LITTLE DEVIATION EXPTD HERE.

PRLIM TEMPS AND POPS FOLLOW...
EWR   61  80  62  82 /  40  10  10  10
MGJ   53  75  51  79 /  40  10  10  10
DXR   53  75  51  79 /  40  10  10  10
NYC   61  80  62  82 /  40  10  10  10
ISP   58  75  58  76 /  30  10  10  10
GON   58  75  58  76 /  30  10  10  10

MARINE...44025 DID GO BACK UP TO 5 FT...BUT NOT REPRESENTATIVE OF
MOST OF AREA SO WL PRBLY CONT TO LEAVE SCA DOWN.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Local storm report, Jun 16, 4:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WATERBURY                 CT   .75 INCH HAIL
06/16/02   NEW HAVEN                      REPORTED BY
SPOTTER

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:37 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region38 min
Jun 16, 4:30 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region45 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.